Wednesday, 1 March 2017

Bisphosphonates and Osteoporosis. Drugs that assist bone fractures!


  1. Bisphosphonate drugs are used to treat Osteoporosis.
  2. Osteoporosis is a condition that weakens bones, making them fragile and more likely to break, even given a minor fall.
  3. Bisphosphonate drugs cause tiny cracks within the bone that can make bone fractures more likely.
Three simple but amazing facts. A patient has Osteoporosis, so conventional medicine gives him/her a drug that increases the risk of bone fracture!

What kind of medicine is this? Yet the seriousness of the issue does not stop here, it is actually far, far worse than this.

History
Bisphosphonates were developed in the 19th century. They have been investigated for disorders in bone metabolism since the 1960's. They have become widely prescribed. In Britain alone it is estimated that 3 million people, mainly women, are taking them.

Yet only today (1st March 2017) do we here about the 'tiny cracks' that these drugs cause, only today does BBC News (and other mainstream news media) deign to inform patients that the drugs they have been taking for over 50 years to avoid fracturing bones actually makes the situation worse.

Medical Science
What have medical scientists been doing for the last 50 years? They are supposed to be protecting patients from dangerous drugs. There was no mention of this possible side effect when the drug was introduced. Even Wikipedia say this today.


               "They are the most commonly prescribed drugs used to treat osteoporosis. Evidence shows that they reduce the risk of fracture in post-menopausal women with osteoporosis." (my emphasis).

No warning there, then! Lots of people take these drug; and the evidence shows they reduce the risk of fracture. The drugs are widely used, so plenty of evidence of use; and they are effective. They have been effective for over 50 years - until today?

What are these drugs?
Perhaps not many people have heard of Bisphosphonates. When there is a problem with a drug the pharmaceutical industry is adept at covering up. They change the name by which the drug is referred to - generic name, brand names, any names to confuse the patient! 

So mention Fosamax (alendronate/cholecalciferol), Didronel (etidronate), Zometa (zoledronic acid), 
Reclast (zoledronic acid), Boniva (ibandronate), Aclasta (zoledronic acid), Atelvia (risedronate), Actonel (risedronate, Actonel with Calcium (calcium carbonate/risedronate), Aredia (pamidronate), Binosto (alendronate), Skelid (tiludronate), and no doubt many more different names in different countries, and some people may have heard about them before. But more likely patients are confused by the profusion of names, and of course we are supposed to be. Drug companies don't want to be asked too many awkward questions.

Fosamax
Fosamax is not a name to be mentioned now in conventional medical circles! It has a long list of very serious side effects. These include the following, taken from the Drugs.com website (but read only if you wish to be scared!)

          Abdominal or stomach pain, cramps, difficulty swallowing, heartburn, oesophagus pain, skin rash, blistering, peeling, or loosening of skin, bloating or swelling of the face, arms, hands, lower legs, or feet, bone, joint, or muscle pain, severe, occasionally incapacitating, chest pain, confusion, convulsions, cough, diarrhoea, difficulty breathing, difficulty moving, heavy jaw feeling, hives or welts, irregular heartbeat, loosening of teeth, numbness and tingling around the mouth, fingertips, or feet, pain or burning in the throat, rapid weight gain, red skin lesions, often with a purple centre, red, irritated eyes, redness of the skin, shortness of breath, sore throat, sores, ulcers, or white spots on the lips or tongue or inside the mouth, swollen joints, tremor, unusual tiredness or weakness, vomiting, constipation, blurred vision or other change in vision, dizziness or lightheadedness, eye pain, feeling of constant movement of self or surroundings, general feeling of discomfort or illness, hair loss or thinning of the hair, sensitivity of the eye to light.....

Indeed, the dangers of Fosamax have been known for a long time. I have references to articles going back to 2003! Merck, the manufacturer faced a large number of lawsuits in and around 2005-2006 because it was known to cause severe jaw decay, known as 'Fosi-Jaw'. This is a Mail Online headline from September 2015.


Better, then, to call these drugs 'biphosphonates', in case patients remember that this is not a new problem, it is a very old problem!

The Precautionary Principle
This principle is used in most industries. I have written about it before, "The Precautionary Principle in Medicine, and Pharmaceutical Drug Regulation". So if there is a problem, even a potential problem with a product, be cautious, take the safest option available. Withdraw the product, don't use the product, replace the product. The only industry that does not use it, and is not expected to use it, is the pharmaceutical industry, supported by the entire conventional medical establishment, and the mainstream media!

The 'experts' BBC News spoke to this morning said that whilst the 'new' evidence was a matter for concern, patients should not stop taking their bisphoshonate drugs. Perhaps they might like to speak to their doctors, sometime soon, but there was nothing to worry about!

This 'expert' used by the BBC is, of course, someone who has been responsible for prescribing these drugs, probably for much of the 50 plus years they are been available. 

Well, then, he would say that, wouldn't he! What doctor wants to admit that he has treated a bone condition that worsens the bone condition!

Just a one-off problem
Actually, the situation with bisphosphonate drugs is not unusual. Whilst the BBC presented it quite casually (not a serious issue for patients), and a one-off blip, it is, of course, no such thing. Most drug reach the market, make the drug company £ billions, and only then are found to be dangerous. It has happened with antibiotics, statins, painkillers, antidepressants, and most other type of pharmaceutical drugs.

A failing medical system
This is a small news item, yet it is a huge news item. It is a tiny part of a huge failure. Conventional doctors are bemoaning the fact that there is growing resistance to antibiotics, that all painkillers are now really too dangerous to prescribe, that statins are not the 'entirely safe' drug they have told us about for decades. Now, doctors have another problem. They have no drug they can safely use to treat Osteoporosis.

Yet doctors will continue prescribing biphosphonate drugs because they have nothing else to offer. As I have said in another recent blog, "Doctors and dangerous drugs. Is their medicine cupboard bare?", they have nothing else to offer us.

Which is why we should all be declining conventional medical treatment! It is just too ineffective, just too dangerous. In fact, it is making us sicker.